Alert archive / Georgia / Severe Thunderstorm Warnings in 2015

Severe Thunderstorm Warning 2, NWS Jacksonville, FL

January 4, 20155 counties in Georgia

NWS Jacksonville, FL issued this severe thunderstorm warning at Jan 4, 2015, 12:52 PM EST for 5 counties in Georgia. It was in force for 38 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jan 4, 2015, 12:52 PM EST (17:52 UTC)
Expired
Jan 4, 2015, 1:30 PM EST
In force
38 min
Issued by
NWS Jacksonville, FL
Area
Storm-based polygon

Counties Appling County, GA, Bacon County, GA, Jeff Davis County, GA, Pierce County, GA, Ware County, GA

The radar

The Moody AFB radar (KVAX), 102 km from the middle of the area, began a volume at 17:53 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jan 4, 1:03 PM ESTTORNADO 13 E Alma, GA*** 2 INJ *** A NATIONAL WEATHER SERVICE STORM SURVEY DETERMINED THAT AN EF1 TORNADO TOUCHED DOWN 3 MILES EAST SOUTHEAST OF ALMA. TWO MOBILE HOMES WERE SEVERELY DAMAGED...LARGE TREES WERE SNAPPED AND OTHER STRUCTURES HAD SUFFERED DAMAGE. THE PATH LENGTH WAS AP
Jan 4, 1:05 PM ESTFUNNEL CLOUD3 E Alma, GA*** 2 INJ *** FUNNEL CLOUD...POSSIBLE TORNADO. HIGHWAY 32 EAST ABOUT 3 MILES EAST OF ALMA. MOBILE HOME DESTROYED...OTHER HOMES DAMAGED. SEVERAL TREES DOWN.
Jan 4, 1:05 PM ESTTSTM WND DMG3 E Alma, GA*** 2 INJ *** POSSIBLE TORNADO. HIGHWAY 32 EAST ABOUT 3 MILES EAST OF ALMA IN THE ROCKINGHAM COMMUNITY. MOBILE HOME DESTROYED...OTHER STRUCTURES DAMAGED. SEVERAL TREES DOWN.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 13 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jan 4, 11:37 AM ESTTornado WatchSPC5 hr

The nearest sounding before it

Jacksonville, FL (KJAX), launched 12:00Z, 5.9 hours before the alert went out and 150 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Jacksonville, FL at 12:00Z on 2015-01-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 160 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Jacksonville, FL at 12:00Z on 2015-01-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 166 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
160 J/kg
Mixed-layer CIN
-58 J/kg
Mixed-layer LCL
632 m above ground
0-6 km bulk shear
48 kt
0-1 km storm-relative helicity
166 m²/s²
0-3 km storm-relative helicity
154 m²/s²
Significant tornado parameter
0.1
Supercell composite
2.8

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

443 
WUUS52 KJAX 041752
SVRJAX
GAC001-005-161-229-299-041830-
/O.NEW.KJAX.SV.W.0002.150104T1752Z-150104T1830Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE JACKSONVILLE FL
1252 PM EST SUN JAN 4 2015

THE NATIONAL WEATHER SERVICE IN JACKSONVILLE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHWESTERN WARE COUNTY IN SOUTHEAST GEORGIA
  NORTHWESTERN PIERCE COUNTY IN SOUTHEAST GEORGIA
  SOUTHEASTERN JEFF DAVIS COUNTY IN SOUTHEAST GEORGIA
  APPLING COUNTY IN SOUTHEAST GEORGIA
  BACON COUNTY IN SOUTHEAST GEORGIA

* UNTIL 130 PM EST

* AT 1252 PM EST...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
  TRACKING A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS
  IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 11 MILES SOUTHWEST OF
  ALMA...MOVING EAST AT 45 MPH.

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
  ALMA...GRAHAM...BAXLEY...BRISTOL...PLANT HATCH AND SURRENCY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A TORNADO WATCH REMAINS IN EFFECT FOR THE WARNED AREA. IF A TORNADO
IS SPOTTED... ACT QUICKLY AND MOVE TO A PLACE OF SAFETY IN A STURDY
STRUCTURE...SUCH AS A BASEMENT OR SMALL INTERIOR ROOM.

REPORT SEVERE WEATHER OR DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY
OR YOUR COUNTY EMERGENCY MANAGEMENT.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 600 PM EST SUNDAY EVENING FOR
NORTHEASTERN FLORIDA AND SOUTHEAST GEORGIA.

&&

LAT...LON 3191 8222 3191 8218 3142 8215 3132 8263
      3147 8263 3147 8260 3155 8260 3156 8263
      3167 8263 3168 8267 3182 8266 3195 8235
      3194 8228
TIME...MOT...LOC 1752Z 253DEG 38KT 3145 8260

$$

NELSON
2 follow-up statements
937 
WWUS52 KJAX 041810
SVSJAX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
110 PM EST SUN JAN 4 2015

GAC001-005-161-229-299-041830-
/O.CON.KJAX.SV.W.0002.000000T0000Z-150104T1830Z/
WARE GA-PIERCE GA-JEFF DAVIS GA-APPLING GA-BACON GA-
110 PM EST SUN JAN 4 2015

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 130 PM EST
FOR BACON...APPLING...NORTHEASTERN JEFF DAVIS...NORTHWESTERN PIERCE
AND NORTHERN WARE COUNTIES...

AT 110 PM EST...NATIONAL WEATHER SERVICE METEOROLOGISTS CONTINUED TO
TRACK A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DAMAGING
WINDS IN EXCESS OF 60 MPH.  THESE STORMS WERE LOCATED ALONG A LINE
EXTENDING FROM PINE GROVE TO NEW LACY TO 12 MILES SOUTH OF ALMA...
MOVING EAST AT 45 MPH.

OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
BAXLEY...PLANT HATCH...SURRENCY AND BRISTOL.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

REPORT SEVERE WEATHER OR DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY
OR YOUR COUNTY EMERGENCY MANAGEMENT.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 600 PM EST SUNDAY EVENING FOR
NORTHEASTERN FLORIDA AND SOUTHEAST GEORGIA.

&&

LAT...LON 3191 8222 3191 8218 3144 8215 3141 8219
      3135 8247 3133 8262 3144 8252 3186 8253
      3195 8235 3194 8228
TIME...MOT...LOC 1810Z 253DEG 40KT 3187 8239 3161 8235
          3147 8235 3138 8251

$$

NELSON
330 
WWUS52 KJAX 041830
SVSJAX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
130 PM EST SUN JAN 4 2015

GAC001-005-161-229-299-041840-
/O.EXP.KJAX.SV.W.0002.000000T0000Z-150104T1830Z/
WARE GA-PIERCE GA-JEFF DAVIS GA-APPLING GA-BACON GA-
130 PM EST SUN JAN 4 2015

...THE SEVERE THUNDERSTORM WARNING FOR BACON...APPLING...NORTHEASTERN
JEFF DAVIS...NORTHWESTERN PIERCE AND NORTHERN WARE COUNTIES HAS
EXPIRED...

REPORT SEVERE WEATHER OR DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY
OR YOUR COUNTY EMERGENCY MANAGEMENT.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 600 PM EST SUNDAY EVENING FOR
NORTHEASTERN FLORIDA AND SOUTHEAST GEORGIA.

LAT...LON 3191 8222 3191 8218 3144 8215 3141 8219
      3135 8247 3133 8262 3144 8252 3186 8253
      3195 8235 3194 8228
TIME...MOT...LOC 1830Z 253DEG 40KT 3193 8214 3167 8210
          3153 8210 3145 8226

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jacksonville, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jan 4, 8:26 AM EST, 4 hours 26 minutes earlier.

Area forecast discussion, Jan 4, 8:26 AM EST, 4 hours 26 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSONVILLE FL
826 AM EST SUN JAN 4 2015

...SHOWERS AND ISOLATED TO SCATTERED THUNDERSTORMS LATER TODAY
AND THIS EVENING...

.UPDATE...
A LINE OF SHOWERS AND STORMS CONTINUE TO PUSH EAST JUST AHEAD OF
A COLD FRONT...WITH THE LINE EXTENDING FROM JUST SE OF ATLANTA TO
NEAR DOTHAN ALABAMA INTO THE EAST-CENTRAL GULF OF MEXICO AS OD MID
MORNING. GIVEN CURRENT SPEED OF THE LINE...ALONG WITH THE LATEST
HIGH RESOLUTION MODEL OUTPUT...EXPECT THE LINE TO ENTER INTERIOR
SE GA EARLY THIS AFTN...TO NEAR THE SE GA COASTLINE AND JUST WEST
OF JAX BY THIS EVENING. MOST OF NE FL WILL REMAIN DRY UNTIL LATE
AFTN WHEN INITIAL ISOLATED/SCATTERED ACTIVITY WILL DEVELOP AHEAD
OF THE MAIN LINE OF ACTIVITY. WITH THE GREATEST DYNAMICS REMAINING
TO THE NORTH AND WEST OF THE AREA...DO NOT EXPECT ORGANIZED SEVERE
TSTMS...WITH A COUPLE OF STORMS CAPABLE OF PRODUCING GUSTY WINDS
LATER THIS AFTN...ESPECIALLY ACROSS SE GA. NEAR RECORD WARMTH WILL
PREVAIL IN ADVANCE OF THE BOUNDARY TODAY WITH HIGHS IN THE LOWER
80S FOR MOST OF NE FL...WITH 75-80 FOR SE GA.

&&

.AVIATION...
CONDITIONS ARE BEGINNING TO IMPROVE...WITH MOST LOCATIONS AT LOW END]
MVFR. EXPECT FURTHER IMPROVEMENT TO VFR THIS AFTN AHEAD OF A COLD
FRONT. SOUTH WINDS OF 10-15 KT WILL PREVAIL...WITH SOME GUSTS TO
20-22 KT LATE MORNING/AFTN. EXPECT ISOLATED TSTMS THIS AFTN AND
EVENING AS THE FRONT MAKES ITS APPROACH/CROSSING...BUT WILL KEEP
TS WORDING OUT OF THE TAFS FOR NOW.

&&

.MARINE...
WILL CONTINUE THE CAUTION FOR THE OUTER WATERS TODAY WITH MODERATE
SOUTHERLIES AHEAD OF A COLD FRONT. THE FRONT WILL CROSS THE WATERS
TONIGHT WITH SCATTERED/NUMEROUS SHOWERS AND ISOLATED TSTMS. ANOTHER
ROUND OF CAUTION LEVEL CONDITIONS LIKELY IN THE WAKE OF THE FRONT
MONDAY.

RIP CURRENTS: LOW RISK THROUGH MONDAY WITH SIDESHORE TO OFFSHORE
FLOW.

&&

.PRELIMINARY POINT TEMPS/POPS...
AMG  76  44  60  37 /  90  80   0   0
SSI  78  49  58  47 /  70  70   0   0
JAX  82  51  62  43 /  60  70   0   0
SGJ  80  56  60  52 /  40  60  10  10
GNV  80  54  65  45 /  60  70  10   0
OCF  82  57  66  48 /  40  60  10  10

&&

.JAX WATCHES/WARNINGS/ADVISORIES...
FL...NONE.
GA...NONE.
AM...NONE.
&&

ALLEN/WALSH
Hazardous weather outlook, Jan 4, 11:40 AM EST, 1 hour 12 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSONVILLE FL
1140 AM EST SUN JAN 4 2015

AMZ450-452-454-470-472-474-FLZ020>025-030>033-035>038-040-
GAZ132>136-149>154-162>166-051100-
ALTAMAHA SOUND GA TO FERNANDINA BEACH FL OUT 20 NM-
FERNANDINA BEACH TO ST AUGUSTINE FL OUT 20 NM-
ST AUGUSTINE TO FLAGLER BEACH FL OUT 20 NM-
ALTAMAHA SOUND GA TO FERNANDINA BEACH FL 20 NM TO 60 NM OFFSHORE-
FERNANDINA BEACH TO ST AUGUSTINE FL 20 NM TO 60 NM OFFSHORE-
ST AUGUSTINE TO FLAGLER BEACH FL 20 NM TO 60 NM OFFSHORE-HAMILTON-
SUWANNEE-COLUMBIA-BAKER-NASSAU-DUVAL-UNION-BRADFORD-CLAY-ST JOHNS-
GILCHRIST-ALACHUA-PUTNAM-FLAGLER-MARION-COFFEE-JEFF DAVIS-BACON-
APPLING-WAYNE-ATKINSON-WARE-PIERCE-BRANTLEY-INLAND GLYNN-
COASTAL GLYNN-ECHOLS-CLINCH-CHARLTON-INLAND CAMDEN-COASTAL CAMDEN-
1140 AM EST SUN JAN 4 2015

...TORNADO WATCH IN EFFECT FOR SOUTHEAST GEORGIA AND EXTREME
NORTHEAST FLORIDA UNTIL 6 PM EST...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST FLORIDA...SOUTHEAST
GEORGIA AND THE ADJACENT COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT...

A TORNADO WATCH IS IN EFFECT FOR ALL OF SOUTHEAST GEORGIA AND
EXTREME NORTHEAST FLORIDA UNTIL 6 PM.

RIVER FLOOD WARNINGS CONTINUE FOR THE SATILLA RIVER AT ATKINSON
AND THE ALTAMAHA RIVER NEAR BAXLEY IN SOUTHEAST GEORGIA.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY...

INLAND HARD FREEZES WILL BE POSSIBLE WEDNESDAY AND THURSDAY NIGHTS
NEXT WEEK.

SMALL CRAFT ADVISORY AND GALE WARNING CONDITIONS WILL BE POSSIBLE
WEDNESDAY NIGHT THROUGH THURSDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT REQUESTED AT THIS TIME.

FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE
IN JACKSONVILLE WEBSITE ON THE INTERNET AT WEATHER.GOV/JAX.

In the hours before

Special weather statement, Jan 4, 11:51 AM EST, 1 hour 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
1151 AM EST SUN JAN 4 2015

GAZ132-133-149-041745-
ATKINSON-COFFEE-JEFF DAVIS-
1151 AM EST SUN JAN 4 2015

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED FOR JEFF DAVIS...
ATKINSON AND COFFEE COUNTIES FOR STRONG WINDS AND FUNNEL CLOUDS VALID
UNTIL 1245 PM EST...

AT 1151 AM EST NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS CENTERED ALONG A LINE EXTENDING FROM 16 MILES
NORTHWEST OF AMBROSE TO 10 MILES WEST OF WILLACOOCHEE TO 32 MILES
SOUTHWEST OF WILLACOOCHEE...MOVING EAST AT 50 MPH. THESE STRONG
THUNDERSTORMS WILL ALSO AFFECT AREAS AROUND AMBROSE...PRIDGEN...
WILLACOOCHEE...DOUGLAS...BROXTON...SNIPESVILLE...WEST GREEN...
DENTON...HAZLEHURST AND NICHOLLS THROUGH 1245 PM EST. GUSTY WINDS OF
40 TO 55 MPH CAN BE EXPECTED ALONG WITH POSSIBLE MINOR DAMAGE.
DOPPLER RADAR HAS INDICATED WEAK ROTATION WITHIN THIS STORM.
TORNADOES MAY DEVELOP WITH LITTLE OR NO ADVANCE WARNING.

REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 600 PM EST SUNDAY EVENING FOR
NORTHEASTERN FLORIDA AND SOUTHEAST GEORGIA.

LAT...LON 3195 8250 3167 8257 3167 8263 3156 8263
      3155 8260 3147 8263 3125 8276 3118 8305
      3127 8304 3133 8307 3140 8314 3147 8316
      3149 8311 3161 8306 3167 8300 3179 8300
      3179 8287 3193 8268 3197 8252
TIME...MOT...LOC 1651Z 250DEG 42KT 3176 8319 3131 8319
          3113 8350

NELSON
Special weather statement, Jan 4, 12:42 PM EST, 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
1242 PM EST SUN JAN 4 2015

GAZ134-135-150-151-041845-
APPLING-BACON-PIERCE-WARE-
1242 PM EST SUN JAN 4 2015

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED FOR WARE...
PIERCE...APPLING AND BACON COUNTIES FOR STRONG WINDS AND FUNNEL
CLOUDS VALID UNTIL 145 PM EST...

AT 1242 PM EST NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS CENTERED ALONG A LINE EXTENDING FROM 11 MILES
WEST OF GRAHAM TO 5 MILES NORTH OF BICKLEY TO 13 MILES SOUTHWEST OF
BICKLEY...MOVING EAST AT 45 MPH. THESE STRONG THUNDERSTORMS WILL ALSO
AFFECT AREAS AROUND ALMA...GRAHAM...BICKLEY...PINE GROVE...DIXIE
UNION...NEW LACY...BAXLEY...JAMESTOWN...PLANT HATCH AND SURRENCY
THROUGH 145 PM EST. GUSTY WINDS OF 45 TO 55 MPH CAN BE EXPECTED ALONG
WITH POSSIBLE MINOR DAMAGE. DOPPLER RADAR HAS INDICATED WEAK ROTATION
WITHIN THIS STORM. TORNADOES MAY DEVELOP WITH LITTLE OR NO ADVANCE
WARNING.

REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 600 PM EST SUNDAY EVENING FOR
NORTHEASTERN FLORIDA AND SOUTHEAST GEORGIA.

LAT...LON 3190 8211 3183 8208 3178 8209 3177 8213
      3156 8215 3147 8213 3148 8211 3135 8212
      3127 8270 3128 8270 3129 8263 3147 8263
      3147 8260 3167 8263 3168 8252 3174 8255
      3175 8252 3184 8252 3184 8243 3196 8243
TIME...MOT...LOC 1742Z 251DEG 39KT 3184 8267 3149 8260
          3134 8278

NELSON

The office that day

Everything else NWS Jacksonville, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 4, 11:51 AM ESTSpecial Weather StatementJAXAtkinson, Coffee, Jeff Davis54 min
Jan 4, 12:15 PM ESTSevere Thunderstorm WarningJAXAtkinson, Coffee, Jeff Davis19 days
Jan 4, 12:42 PM ESTSpecial Weather StatementJAXAppling, Bacon, Pierce63 min
Jan 4, 1:02 PM ESTSpecial Weather StatementJAXAtkinson, Coffee58 min
Jan 4, 1:37 PM ESTSpecial Weather StatementJAXWayne23 min
Jan 4, 1:58 PM ESTSpecial Weather StatementJAXEchols47 min
Jan 4, 2:22 PM ESTSpecial Weather StatementJAXClinch, Pierce, Ware53 min
Jan 4, 2:50 PM ESTSpecial Weather StatementJAXBrantley25 min
Jan 4, 3:17 PM ESTSpecial Weather StatementJAXCamden, Charlton, Glynn43 min
Jan 4, 3:57 PM ESTSpecial Weather StatementJAXCamden, Glynn63 min

Nearby

Severe Thunderstorm Warnings in Georgia, 2015Every severe thunderstorm warning in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.